The Annals of Statistics

A statistical version of prophet inequalities

David Assaf, Larry Goldstein, and Ester Samuel-Cahn

Full-text: Open access

Abstract

All classical “prophet inequalities” for independent random variables hold also in the case where only a noise-corrupted version of those variables is observable. That is, if the pairs $(X_1, Z_1),\ldots,(X_n, Z_n)$ are independent with arbitrary, known joint distributions, and only the sequence $Z_1 ,\ldots,Z_n$ is observable, then all prophet inequalities which would 1 n hold if the $X$’s were directly observable still hold, even though the expected $X$-values (i.e., the payoffs) for both the prophet and statistician, will be different. Our model includes, for example, the case when $Z_i=X_i + Y_i$, where the $Y$’s are any sequence of independent random variables.

Article information

Source
Ann. Statist., Volume 26, Number 3 (1998), 1190-1197.

Dates
First available in Project Euclid: 21 June 2002

Permanent link to this document
https://projecteuclid.org/euclid.aos/1024691094

Digital Object Identifier
doi:10.1214/aos/1024691094

Mathematical Reviews number (MathSciNet)
MR1635385

Zentralblatt MATH identifier
0929.62088

Subjects
Primary: 62L15: Optimal stopping [See also 60G40, 91A60] 60G40: Stopping times; optimal stopping problems; gambling theory [See also 62L15, 91A60]

Keywords
Prophet inequalities noisy observations perfect prophet optimal stopping

Citation

Assaf, David; Goldstein, Larry; Samuel-Cahn, Ester. A statistical version of prophet inequalities. Ann. Statist. 26 (1998), no. 3, 1190--1197. doi:10.1214/aos/1024691094. https://projecteuclid.org/euclid.aos/1024691094


Export citation

References

  • BOSHUIZEN, F. 1991. Prophet region for independent random variables with a discount factor. J. Multivariate Anal. 37 76 84. Z.
  • CHOW, Y. S., ROBBINS, H. and SIEGMUND, D. 1971. Great Expectations: The Theory of Optimal Stopping. Houghton Mifflin, Boston. Z.
  • HILL, T. P. and KERTZ, R. P. 1981a. Ratio comparisons of supremum and stop rule expectations. Z. Wahrsch. Verw. Gebiete 56 283 285. Z.
  • HILL, T. P. and KERTZ R. P. 1981b. Additive comparisons of stop rule and supremum expectations of uniformly bounded independent random variables. Proc. Amer. Math. Soc. 83 582 585. Z.
  • HILL, T. P. and KERTZ, R. P. 1982. Comparisons of stop rules and supremum expectation for i.i.d. random variables. Ann. Probab. 10 336 345. Z.
  • HILL, T. P. and KERTZ, R. P. 1992. A survey of prophet inequalities in optimal stopping theory. Contemp. Math. 125 191 207. Z.
  • JONES, M. 1990. Prophet inequalities and cost of observation stopping problems. J. Multivariate Anal. 34 238 253. Z.
  • KRENGEL, U. and SUCHESTON, L. 1978. On semimarts, amarts and processes with finite value. Z. In Problems on Banach Spaces J. Kuelbs, ed. 197 266. Dekker, New York. Z. SAMUEL-CAHN, E. 1984. Comparison of threshold stop rules and maximum for independent nonnegative random variables. Ann. Probab. 12 1213 1216.